Georgia, 2011

Strong Wind in Georgia, December 7, 2011

December 7, 2011 · NWS CHS · 2 events in 1 county or zone

A strong cold front associated with a vigorous upper level trough crossed the region during the day. In response to the tight pressure gradient, strong winds developed out ahead of the front as well as in the cold advection behind it.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front associated with a vigorous upper level trough crossed the region during the day. In response to the tight pressure gradient, strong winds developed out ahead of the front as well as in the cold advection behind it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 7, 2:04 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 7, 2:04 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EST WED DEC 7 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY...AND PUSH OFFSHORE
THIS EVENING. HIGH PRESSURE WILL BUILD BACK IN ON THURSDAY AND WILL
PREVAIL INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE COLD FRONT HAS PUSHED INTO FAR INTERIOR SOUTHEAST GEORGIA AND
WILL CONTINUE TO MOVE TOWARD THE COAST THROUGH THE REMAINDER OF
THE AFTERNOON. HAVE MADE SOME TWEAKS TO FORECAST HOURLY
TEMPERATURES AND POPS THROUGH THE REMAINDER OF THE DAY BASED ON
CURRENT TRENDS. WIND ADVISORY APPEARS TO BE ON TRACK WITH A RECENT
GUST OF 39 KNOTS OR 45 MPH MEASURED AT KCHS. EARLY AFTERNOON
UPDATE WILL BE SENT SHORTLY.

LAKE WINDS...STRONG WINDS ARE EXPECTED ACROSS LAKE MOULTRIE
THROUGH TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE FRONT WILL RAPIDLY CLEAR THE SOUTH CAROLINA COAST BETWEEN
6 PM AND 9 PM WITH LINGERING RAINS ENDING EARLY. MODELS SHOW
A QUICK CLEARING TREND TONIGHT AND HAVE TRENDED COLDER ON
ADVECTION REGIMES WITH LOWS NEAR FREEZING ALONG AND W OF I-95
BY DAWN ON THU. WE HAVE TRENDED OUR LOW TEMPS DOWN A COUPLE
DEGREES MOST AREAS. WINDS GUSTY IN THE EVENING ALONG AND E OF
I-95...DIMINISHING AFTER MIDNIGHT.

LAKE WINDS...CONDITIONS MAY BECOME HAZARDOUS ON THE SANTEE COOPER
LAKES THIS EVENING IN THE WAKE OF THE COLD FRONT. WE HAVE FORECAST
GUSTS NEAR 35 KT FOR A PERIOD OVER OPEN WATERS THIS EVENING.

THURSDAY...SURFACE HIGH PRESSURE WILL MOVE QUICKLY INTO THE
REGION BEHIND THE DEPARTING COLD FRONT THURSDAY MORNING. AT THE
SAME TIME...A SIGNIFICANTLY COLDER AIR MASS WILL SHIFT INTO THE
SOUTHEAST STATES WITHIN STRONG COLD ADVECTION IN THE WAKE OF THE
FRONT. ALTHOUGH MUCH DRIER AIR WILL SUPPORT ABUNDANT SUNSHINE
THURSDAY AFTERNOON...HIGH TEMPERATURES WILL BE AROUND 15 DEGREES
COOLER THAN WEDNESDAY. EXPECT TEMPERATURES TO BE SUPPRESSED IN THE
UPPER 50S ACROSS THE FORECAST AREA UNDER NORTHEAST FLOW DURING THE
DAYTIME HOURS THURSDAY. LOW TEMPERATURES THURSDAY NIGHT WILL ONCE
AGAIN FALL INTO THE 30 DEGREE RANGE.

FRIDAY...THE INITIAL SURFACE HIGH WILL WEAKEN AND STEADILY DRIFT
OFF THE EAST COAST ON FRIDAY...WHILE A WEAK COASTAL TROUGH
POTENTIALLY DEVELOPS ALONG ITS SOUTHERN PERIPHERY. THIS FEATURE
COULD PRODUCE ENOUGH MOISTURE CONVERGENCE TO SUPPORT MAINLY
ISOLATED SHOWERS OVER THE MARINE ZONES THROUGH THE WEEKEND...WITH
BEST CHANCES ON FRIDAY WHEN THE TROUGH IS STRONGEST AND CLOSEST TO
THE COAST. PREFER TO REMAIN RATHER CONSERVATIVE WITH RAIN
POTENTIAL OVER LAND AREAS BY KEEPING ANY MENTION OF SHOWERS
OFFSHORE. ALTHOUGH SURFACE FLOW WILL REMAIN NORTHEAST...LOW LEVEL
WINDS WILL BECOME MORE EAST/SOUTHEAST AS THE DAY PROGRESSES. THE
PATTERN SHIFT WILL ALLOW A SLIGHT MODERATION IN TEMPERATURES...WITH
HIGH TEMPERATURES BACK IN THE LOW TO MID 60S AND LOWS GENERALLY
IN THE 40 DEGREE RANGE.

SATURDAY...AN ELONGATED UPPER SHORTWAVE WILL SLIP FROM THE CENTRAL
PLAINS TO THE MID ATLANTIC AND SOUTHEAST STATES LATE FRIDAY
THROUGH SATURDAY. AT THE SURFACE...A SECONDARY DRY COLD FRONT WILL
PRECEDE ANOTHER HIGH PRESSURE CENTER BUILDING INTO THE REGION FROM
THE WEST/NORTHWEST. ALTHOUGH HIGH TEMPERATURES WILL BE NEAR
SEASONAL NORMALS SATURDAY AFTERNOON...EXPECT A REINFORCEMENT TO
THE COLD AIR MASS BY THE NIGHTTIME HOURS..WITH LOW TEMPERATURES
SATURDAY NIGHT FALLING BACK INTO THE LOW TO MID 30S INLAND. RAIN
CHANCES WILL CONTINUE OVER THE COASTAL WATERS...POSSIBLY LINKED TO
A LINGERING OFFSHORE BAROCLINIC ZONE STRETCHING PARALLEL OF THE
EAST COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS THE SECONDARY SURFACE HIGH SHIFTS INTO THE REGION SATURDAY
NIGHT AND SUNDAY...EXPECT THE RESULTING COOLING TREND TO SUPPRESS
HIGH TEMPERATURES IN THE 50 DEGREE RANGE SUNDAY AFTERNOON. WILL
THEN LEAN TOWARD A FORECAST SOLUTION DEPICTING LINGERING SURFACE
HIGH PRESSURE UNDER WEAK UPPER TROUGHING OR ZONAL FLOW THROUGH
EARLY NEXT WEEK...AS PATTERN EVOLUTION FOR THE EXTENDED FORECAST
PERIOD REMAINS SOMEWHAT UNCERTAIN. PREFER TO KEEP HIGH
TEMPERATURES JUST BELOW SEASONAL NORMALS AROUND 60 DEGREES INTO
EARLY NEXT WEEK...WITH RAIN CHANCES REMAINING BELOW 15 PERCENT
OVER LAND.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PERIODICALLY DETERIORATE TO MVFR LEVELS THROUGH
THIS EVENING AS SHOWERS ASSOCIATED WITH A COLD FRONT APPROACHES FROM
THE WEST. TRIED TO CAPTURE TIMING OF SHOWERS IN BRIEF TEMPO GROUPS
AT BOTH TERMINALS. SHOWERS WILL LIKELY AFFECT KSAV PRIOR TO AT KCHS
THIS AFTERNOON...BUT SHOWERS WILL LINGER INTO THE EARLY EVENING
HOURS ACROSS THE CHARLESTON AREA. ALSO...VEERING GUSTY WINDS WILL
CONTINUE TO MIX DOWN TO THE SURFACE THIS AFTERNOON AT BOTH
TERMINALS. GUSTS WILL SLOWLY DIMINISH AROUND MIDNIGHT IN THE WAKE OF
THE FRONT...BUT EXPECT SURFACE WINDS TO STILL REMAIN ELEVATED NEAR
10 KNOTS THROUGH SUNRISE. IF GUSTS DIMINISH QUICKER THAN EXPECTED
EARLY THURSDAY MORNING...LLWS MAY BECOME A CONCERN.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO
PREVAIL INTO THE EARLY WEEKEND.

&&

.MARINE...
LATEST MODEL GUIDANCE INDICATES THAT GUSTS TO GALE FORCE CAN BE
EXPECTED ACROSS ALL WATERS LATE THIS AFTERNOON AND THIS EVENING
BEHIND A STRONG COLD FRONT. AS A RESULT...HAVE RAISED GALE
WARNINGS FOR ALL WATERS INCLUDING CHARLESTON HARBOR.

THURSDAY THROUGH SUNDAY...WINDS WILL STEADILY DECREASE THROUGH
THURSDAY MORNING...LIKELY FALLING BELOW ADVISORY CRITERIA ACROSS
THE NEARSHORE WATERS BY THE MID MORNING HOURS. IDEAL FETCH OVER
THE OFFSHORE GEORGIA WATERS WILL MAINTAIN AT LEAST 6 FT SEAS
THROUGH THURSDAY...THUS THE SMALL CRAFT ADVISORY WILL NEED TO
CONTINUE ACCORDINGLY. HIGH PRESSURE BUILDING FROM THE WEST
THURSDAY WILL WEAKEN AND SHIFT INTO THE ATLANTIC FRIDAY. A
REINFORCING COLD FRONT WILL CROSS THE AREA SATURDAY AHEAD OF A
SECONDARY SURFACE HIGH...WITH A CORRESPONDING INCREASE IN WINDS
AND SEAS INTO THE WEEKEND. MARGINAL ADVISORY CONDITIONS COULD BE
POSSIBLE BY SUNDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR SCZ044-045-050-
     052.
MARINE...GALE WARNING UNTIL 1 AM EST THURSDAY FOR AMZ330-350-352-354.
     GALE WARNING UNTIL 5 AM EST THURSDAY FOR AMZ374.

&&
Hazardous weather outlook, Dec 7, 11:54 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1154 AM EST WED DEC 7 2011

GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-081000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
1154 AM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ044-045-050-052-081000-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
1154 AM EST WED DEC 7 2011

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
1154 AM EST WED DEC 7 2011

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ374-081000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1154 AM EST WED DEC 7 2011

...GALE WARNING IN EFFECT UNTIL 5 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 7, 2:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EST WED DEC 7 2011

GAZ088-100-101-SCZ040-042-072000-
ALLENDALE-BULLOCH-EFFINGHAM-HAMPTON-SCREVEN-
212 PM EST WED DEC 7 2011

...SHOWERS PRODUCING STRONG WIND GUSTS WILL IMPACT PORTIONS OF
SCREVEN...BULLOCH...ALLENDALE...EFFINGHAM AND HAMPTON COUNTIES
THROUGH 300 PM EST...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS PRODUCING STRONG WIND GUSTS...ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF MILLETT TO KENNEDY POND...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...BUT ARE NOT LIMITED
TO...BROOKLET...BURTONS FERRY LANDING...CLYO...GEORGIA SOUTHERN...
GUYTON...HILLTONIA...NEWINGTON...SPRINGFIELD...STATESBORO...
STILLWELL...STILSON...SYLVANIA...ALLENDALE...BARTON...ESTILL...
FAIRFAX...HAMPTON...MARTIN...MILLETT...SCOTIA...SYCAMORE AND
ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH NO LIGHTNING IS OCCURRING...THESE SHOWERS ARE CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

&&

LAT...LON 3294 8174 3304 8157 3310 8162 3316 8154
      3311 8136 3312 8119 3303 8108 3262 8118
      3256 8128 3254 8128 3252 8123 3248 8122
      3230 8126 3230 8187
TIME...MOT...LOC 1908Z 267DEG 31KT 3319 8155 3235 8177

JAQ

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Coastal Chatham

When
December 7, 2:30 PM EST to 5:00 PM EST
Where
Coastal Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement

Numerous trees were blown down across Chatham County.

Strong Wind, Coastal Chatham

When
December 7, 6:13 PM EST to 6:14 PM EST
Where
Coastal Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Public

The public reported a tree down in a ditch on Highway 17.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356666, 356668.